MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX® EVOLUTION SCREWDRIVER; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX® EVOLUTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 03.835.010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted/explanted.Date returned to manufacturer.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(4) as follows: it was reported patient was implanted with one (1) synfix evolution implant and four (4) screws on unknown date at unknown level.Patient was returned to surgery on (b)(6) 2018 for revision due to infection.During the removal procedure, four (4) synfix screwdrivers broke or were deformed while attempting to remove a screw.No fragments were generated.Surgery was delayed approximately 10 minutes.Revision surgery due to infection is addressed in (b)(4).This report addresses the intra-operative issues with the screwdrivers.This report is for one (1) synfix evolution screwdriver this is report 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Part: 03.835.010, lot: 9934075 , manufacturing site:hägendorf, release to warehouse date: 27 june 2016.The device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.The sub-component (60119496 screwdriver shaft) is not lot tracked.Therefore the last three potential work orders that were produced prior to lot 9934075 were reviewed.According to the relevant test instruction the hardness parameters were within the specification of min 52 hrc.Customer quality conducted an investigation of the returned device.Investigation site: cq zuchwil , selected flow: 5.Broken.Visual inspection: two synfix evolution screwdrivers were returned for evaluation (lot # l479205 and 9934075).The visual inspection confirmed that the stardrive tips are sheared off - approx.1.5mm are missing.The sheared off parts were not returned for investigation.Besides, the instruments are in good condition.Dimensional inspection: not required per selected investigation flow as root cause is use related.Drawing/specification review: not required per selected investigation flow as root cause is use related.Material /hardness review: according to the relevant test instruction the correct material was used and the hardness parameters were within the specification of min 52 hrc.The instrument is function checked per 100% at manufacture and passed.Summary : the complaint condition is confirmed as the stardrive tips are sheared off.These production lots were manufactured according to the specification (l479205 in sept 2017 / 9934075 in june 2016).The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.The sub-component 60116496 is not lot tracked.Therefore, the last three potential work orders that were produced prior to lot l479205 and 9934075 were reviewed.The review has shown that the correct material was used, and that the hardness was within the specification of min 52 hrc.The investigation found no manufacturing related issues that would have contributed to this complaint condition.According to the complaint description, this screwdrivers were used for screw removal.Please note, synfix evolution screwdriver 03.835.010 is not intended for screw removal.For screw removal instrument 03.835.013 or 03.835.015 must be used.For further information please see surgical technique.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNFIX® EVOLUTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7795114
Report Number8030965-2018-55808
Device Sequence Number11150464
Product Code HXX
UDI-Device Identifier07611819658127
UDI-Public(01)07611819658127
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.835.010
Device Lot Number9934075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Initial Date Received by Manufacturer 08/01/2018
Supplement Date Received by Manufacturer10/05/2018
Initial Report FDA Received Date08/17/2018
Supplement Report FDA Received Date10/11/2018
Patient Sequence Number1
Patient Age78 YR
Patient Weight95